Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 321, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 30, 2024, 4:44 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2024, 4:44 AM CDT (09:44 UTC)
- Expired
- Jul 30, 2024, 5:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 4:02 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:22 AM CDT, 1 hour 22 minutes earlier. Its key messages:
- Strong to severe storms are possible today across the entire area along. There is also a heat advisory along and south of a line from Keosauqua Iowa to Fort Madison to Macomb Illinois.
- Periodic chances of showers and storms remain in the forecast today through Friday.
- Hot and humid conditions are forecast to continue through Thursday, with more heat headlines possible.
- Dry conditions likely for the upcoming weekend.
Area forecast discussion, Jul 30, 3:22 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
322 AM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Strong to severe storms are possible today across the entire
area along. There is also a heat advisory along and south of
a line from Keosauqua Iowa to Fort Madison to Macomb Illinois.
- Periodic chances of showers and storms remain in the forecast
today through Friday.
- Hot and humid conditions are forecast to continue through
Thursday, with more heat headlines possible.
- Dry conditions likely for the upcoming weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 253 AM CDT Tue Jul 30 2024
At 3 AM, an MCS was approaching Interstate 35 in central Iowa.
Closer to home, high clouds are beginning to move into the area
ahead of the MCS in central Iowa. Patchy fog is occurring across
the area early this morning. Temperatures range from 67 degrees
at Davenport to 73 degrees at Burlington. Dewpoints are in the
upper 60s to lower 70s.
A difficult and low confidence forecast through the short term
as we remain on the northern edge of high pressure with rich
moisture to our south as well as in the main storm track. Flow
aloft is largely zonal across the area with numerous shortwaves
and or MCVs moving through the flow that will move across the
area over the next 24 hours.
Have issued a heat advisory for the area along and south of a
line from Keosauqua to Fort Madison to Macomb with peak heat
indices this afternoon from 100 to 105. Cloud cover from this
mornings activity and potential afternoon activity may limit
high temperatures but dewpoints in this area are expected to be
in the mid 70s yielding heat indices around 100.
There is some uncertainty with thunderstorm chances today but
there are numerous shortwaves and the MCVs that will interact
with an environment primed for strong to severe thunderstorms.
For this reason, the Storm Prediction Center has a large part of
the area in Slight or level 2 out of 5 risk of severe
thunderstorms for today with parts of a far northwest Illinois
in a marginal or level 1 out of 5 risk of severe thunderstorms
today. Expect the thunderstorms across central Iowa to decay as
they move southeastward into the area but clouds and decaying
precipitation will remain into the early morning hours. a
shortwave is then forecast to then move across the area later
this morning this afternoon and another potentially overnight.
Damaging winds, heavy rain, and frequent lightning are the main
threats. At this time the greatest risk for severe thunderstorms
appears to be late this morning into the afternoon but this may
change depending on how the early morning convection evolves.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 253 AM CDT Tue Jul 30 2024
A large upper level high will remain centered over the Southern
Plains to far southern U.S. through Thursday before shifting toward
the Central and Southern Rockies. Locally, the Upper Mississippi
Valley will be on the northeastern fringe of the heat dome and near
the active MCS track with one or more complexes likely to develop
every 12-24 hours through Thursday. In between rounds of showers and
storms, increasing heat and humidity with dewpoints in the mid/upper
70s will result in afternoon heat indices near or over 100 degrees.
Therefore, additional heat headlines are likely this week, but will
be dependent on timing and coverage of storms which could bring max
temperatures down below current forecast values. A very unstable air
mass (MLCAPE 2500-3500+ J/kg) combined with deep layer shear of 30
to 40 kts will support rounds of organized convection through late
in the week.
Wednesday: Occasional rounds of thunderstorms are likely with
SPC's latest severe outlook showing a Slight Risk through
Tuesday night and a Marginal Risk on Wednesday; the primary
severe threat is damaging winds. Confidence on exact timing and
placement of storm clusters remains low. Latest model runs of
the EC/GFS/NAM/CMC are showing some agreement on organized
convection Tuesday night into Wednesday morning, and then again
Wednesday night. There will also be a threat for localized flash
flooding due to the wet antecedent conditions and the very
humid air mass with near 2" PWATs. WPC has highlighted both
Tuesday and Wednesday with a Slight Risk for excessive
rainfall/flash flooding.
The pattern remains active through Thursday as a strong shortwave
trough drops in from the northwest during the afternoon and evening,
leading to continued chances for scattered showers and storms. By
Friday, the synoptic pattern looks to change, with a large-scale
ridge building across the Intermountain West. We will still have
chances (20 to 40 percent) of showers and storms, but a drying trend
is expected for the upcoming weekend. Temperatures will remain warm
with NBM values in the mid to upper 80s.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1236 AM CDT Tue Jul 30 2024
Due to uncertainty in the forecast, there were few changes made
to the 00 UTC TAFs. Currently, there is a line of storms in
northwest Iowa that is moving east southeastward but is forecast
to decay as it moves farther to the east. If the line does
maintain itself it would be near KCID 9 to 11 UTC. This was left
out of the TAFs for now. Another line of storms is forecast to
develop after 15 UTC and move across the area through 21 UTC
with MVFR ceilings and visibilities possible.
Prior to that aviation fog is possible through 10 UTC this
morning with MVFR to potentially IFR conditions in fog.
Otherwise VFR conditions are expected through the period.
Expect that there will be the potential rounds of
thunderstorms this evening into
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for IAZ098-099.
IL...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for ILZ034-035.
MO...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for MOZ009-010.
&&
SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...CousinsHazardous weather outlook, Jul 30, 3:32 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 332 AM CDT Tue Jul 30 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-310845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 332 AM CDT Tue Jul 30 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Patchy dense fog is possible through sunrise. Several rounds of showers and thunderstorms are possible today into tonight. Some of these storms could be strong to severe with damaging winds the main threat. There is a slight or level 2 out of 5 risk of severe thunderstorms across most of the outlook area today into tonight with a marginal or level 1 out of 5 risk of severe thunderstorms for far northwest Illinois. There is heat advisory in effect from 1 PM to 8 PM along and south of a line from Keosauqua Iowa to Fort Madison to Macomb Illinois. Expect peak heat indices this afternoon of 100 to 105. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight. GENERAL STORM MOTION OF THE DAY: To the southeast at 35 to 45 mph. DC
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:32 AM CDT | Heat Advisory | DVN | Lee, Van Buren | 8 hr |
| Jul 30, 4:37 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 38 min |
| Jul 30, 5:03 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more | 42 min |
| Jul 30, 10:51 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 39 min |
| Jul 30, 11:34 AM CDT | Special Weather Statement | DVN | Henry, Jefferson, Keokuk, Louisa, Washington | 41 min |
| Jul 30, 12:15 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Lee, Louisa | 45 min |
| Jul 30, 2:15 PM CDT | Flood Watch | DVN | Cedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more | 44 hr |
| Jul 30, 2:34 PM CDT | Special Weather Statement | DVN | Keokuk | 41 min |
| Jul 30, 2:41 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 49 min |
| Jul 30, 3:34 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson | 41 min |
| Jul 30, 3:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 52 min |
| Jul 30, 4:30 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 45 min |
| Jul 30, 5:41 AM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 49 min |
| Jul 30, 6:07 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, McDonough, Warren | 53 min |
| Jul 30, 5:35 PM CDT | Special Weather Statement | DVN | McDonough | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.